NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Pharmacy and Medications
Withdrawl Symptoms with a Newborn
My daughter recently gave birth to a beautiful baby boy.When it was born it had a bowel movement and it breathed it in. The hospital put the aby in ICU my daughter was telling me that was the only reason the baby was in the hospital then I just found out that she had been taking narcotics while pregnant due to the hospital calling CPS and then CPS informed me of the problem which I had suspected something else was going on but the nurses wouldnt tell me because my daughter was telling them not to tell anyone about the baby so now that every ting is out my daughter is saying she only took them early in the pregnancy and not the whole time. I can not believe anything she say s so I want to know would the baby be addicted to the narcotics if she only took them early on? Or would the baby have the narcotics in his system if she hadn`t taken any for the last few months? The baby is still in ICU and they are having to medically detoxt him. I want to know if she is lying as usual or can it be addicted even though she only took a few times early on? I now have custody of him and they say we wont know if he has any mental issues until he gets older but he has a heart monitor on him because they found a prblm with his heart but he seems to be doing better and I think they only have the monitor on for precautions now.
If a woman took narcotics only early on in the pregnancy, the narcotics would no longer be in the body or fetus at time of birth. One dose of narcotics can stay in the body as short as several hours or as long as 24-36 hours. Additional doses can build in the body and may take longer to eliminate (an additional day or two), depending on the medication. Once past this point, it is safe to say that narcotics have been removed from the body.A child born to a mother taking narcotics needs to be treated for his or her withdrawal symptoms. These symptoms include irritability, tremors, gastrointestinal dysfunction, a slowed breathing rate, and seizures. The symptoms typically appear 12-72 hours after birth. The need and intensity of treatment depends on the symptoms the child is experiencing. Morphine and methadone are common treatments of withdrawal symptoms.Many young children born to narcotic users have no differences in behavior compared to other children. However, older children may experience learning disabilities.Nelson LS, Lewin NA, Howland MA, Hoffman RS, Goldfrank LR, Flomenbaum NE. Goldfrank's Toxicologic Emergencies. 9th ed. New York: McGraw-Hill; 2011.Opioids/ Opioid Antagonist. In: POISONDEX® System [intranet database]. Version 5.1. Greenwood Village, Colo: Thomson Reuters (Healthcare) Inc.Submitted by:Jessica Zimmerer, Pharm.D. CandidateThe Ohio State University College of Pharmacy Class of 2012
David Baker, PharmD, DABAT
Formerly, Clinical Assistant Professor of Pharmacy
College of Medicine
The Ohio State University